MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED2-500-30
Medical Device Problem Codes Material Deformation (2976); Activation Failure (3270)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/02/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The information was previously reported under mdr 2029214-2021-01141 on 2021-09-09.This is the mdr for the second pipeline referenced in the original mdr.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that two pipelines would not open distally.The patient was undergoing surgery for treatment of a saccular, unruptured aneurysm in the left internal carotid artery with a max diameter of 7mm.The landing zone was 4.5mm on the distal side and 4mm on the proximal side.It was noted the patient's vessel tortuosity was severe.It was reported that the first device would not open distally regardless of several attempts and one recapture to adjust the ptfe sleeves.New device (same size and lot#) was opened as well as new phenom 27.Second attempt resulted in the same outcome.The device would not flower or open.Distal edge of the braid appeared frayed upon observation after removal of second device.The doctor indicated that potentially the extremely tortuous anatomy contributed to the failure of the device to open.They are considering bringing the patient back for a fred flow diversion attempt as that device may open easier in such anatomy.The pipeline was not positioned in a bend.More than 50% of the pipeline had been deployed when it failed to open.The pipeline was resheathed "less than or equal to 2 times." there were no additional steps or other devices required to open the pipeline.There any patient symptoms or complications associated with this event.
 
Additional Manufacturer Narrative
H3: no device malfunction was reported with the phenom-27 catheters.In addition, the model and lot numbers were not reported for; therefore, compatibility could not be assessed.The pipeline pushwire was found to be extending ~47.9cm from phenom-27 hub and ~2.3cm from distal tip.The pipeline was then removed from the catheter.No bends or kinks were found with the pipeline pushwire.The hypotube was found to be intact with ptfe pulled back.The proximal bumper, re-sheathing marker and re-sheathing pad were found to be intact.The dps sleeves appeared to be in good condition.No damages were found with the tip coil.Proximal braid end was found to be collapsed and frayed.Distal braid end was found to be opened and frayed.No other anomalies were found with the device.Based on the device analysis and reported information, the customer¿s report of ¿failure/incomplete open distal¿ was unable to be confirmed as both distal braid ends on both braids were found to be opened.It is likely the failure to open is the result of vessel tortuosity.Furthermore, the review of lot history records shows that the finished device has met all manufacturing requirements and specifications during final assembly and quality inspection.Based on the device analysis and reported information, the customer¿s report of ¿pipeline damaged during delivery/retrieval¿ was confirmed.However, the root cause could not be determined.Possible causes for ¿pipeline damaged during delivery/retrieval¿ include high force delivery, over-manipulation, delivering/retracting delivery wire against resistance, deploying/re-sheathing braid against resistance and use of incompatible device.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX W/SHIELD TECHNOLOGY
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key12624609
Report Number2029214-2021-01272
Device Sequence Number1296645
Product Code OUT
UDI-Device Identifier00763000284749
UDI-Public00763000284749
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
P100018
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 12/06/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/16/2024
Device Model NumberPED2-500-30
Device Catalogue NumberPED2-500-30
Device Lot NumberB207190
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/17/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/01/2021
Supplement Date Received by Manufacturer11/17/2021
Initial Report FDA Received Date10/13/2021
Supplement Report FDA Received Date12/06/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/17/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age67 YR
Patient SexFemale
Patient Weight69 KG